Alert archive / Missouri / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 56, NWS St. Louis, MO

May 17, 2022Monroe County, Shelby County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 17, 2022, 8:08 PM CDT for Monroe County, Shelby County, Missouri. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2022, 8:08 PM CDT (01:08 UTC)
Expired
May 17, 2022, 9:00 PM CDT
In force
52 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Monroe County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 155 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.1 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2022-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2022-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2274 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

810 
WUUS53 KLSX 180108
SVRLSX
MOC137-205-180200-
/O.NEW.KLSX.SV.W.0056.220518T0108Z-220518T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
808 PM CDT Tue May 17 2022

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southern Shelby County in northeastern Missouri...
  Monroe County in northeastern Missouri...

* Until 900 PM CDT.

* At 808 PM CDT, a severe thunderstorm was located near Maud, moving
  east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Shelbina around 815 PM CDT.

Other locations in the path of this severe thunderstorm include
Monroe City.

This also includes Mark Twain Lake Recreational Area.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3977 9229 3973 9185 3966 9184 3966 9172
      3939 9171 3953 9230
TIME...MOT...LOC 0108Z 280DEG 38KT 3967 9216 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRB
4 follow-up statements
717 
WWUS53 KLSX 180121
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
821 PM CDT Tue May 17 2022

MOC137-205-180200-
/O.CON.KLSX.SV.W.0056.000000T0000Z-220518T0200Z/
Shelby MO-Monroe MO-
821 PM CDT Tue May 17 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHERN SHELBY AND NORTHERN MONROE COUNTIES...

At 820 PM CDT, a severe thunderstorm was located near Shelbina,
moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Monroe City.

This also includes Mark Twain Lake Recreational Area.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3971 9224 3973 9185 3966 9184 3966 9172
      3939 9171 3953 9230
TIME...MOT...LOC 0120Z 286DEG 42KT 3962 9198 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRB
278 
WWUS53 KLSX 180135
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
835 PM CDT Tue May 17 2022

MOC205-180143-
/O.CAN.KLSX.SV.W.0056.000000T0000Z-220518T0200Z/
Shelby MO-
835 PM CDT Tue May 17 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SHELBY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3960 9228 3960 9219 3966 9218 3966 9172
      3939 9171 3939 9172 3953 9230
TIME...MOT...LOC 0133Z 286DEG 42KT 3958 9180 

$$

MOC137-180200-
/O.CON.KLSX.SV.W.0056.000000T0000Z-220518T0200Z/
Monroe MO-
835 PM CDT Tue May 17 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHERN MONROE COUNTY...

At 833 PM CDT, a severe thunderstorm was located near Monroe City,
moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northern Monroe County, including the following locations... Duncans
Bridge, Holliday, Florida, Indian Creek and Stoutsville.

This also includes Mark Twain Lake Recreational Area.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3960 9228 3960 9219 3966 9218 3966 9172
      3939 9171 3939 9172 3953 9230
TIME...MOT...LOC 0133Z 286DEG 42KT 3958 9180 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRB
827 
WWUS53 KLSX 180149
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
849 PM CDT Tue May 17 2022

MOC137-180200-
/O.CON.KLSX.SV.W.0056.000000T0000Z-220518T0200Z/
Monroe MO-
849 PM CDT Tue May 17 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHEASTERN MONROE COUNTY...

At 849 PM CDT, a severe thunderstorm was located 7 miles east of
Paris, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Paris, Stoutsville, Florida and Indian Creek. 

This also includes Mark Twain Lake Recreational Area.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3947 9204 3959 9192 3962 9172 3939 9171
      3939 9172
TIME...MOT...LOC 0149Z 290DEG 35KT 3948 9187 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRB
095 
WWUS53 KLSX 180157
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
857 PM CDT Tue May 17 2022

MOC137-180207-
/O.EXP.KLSX.SV.W.0056.000000T0000Z-220518T0200Z/
Monroe MO-
857 PM CDT Tue May 17 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONROE COUNTY
WILL EXPIRE AT 900 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3947 9204 3959 9192 3962 9172 3939 9171
      3939 9172
TIME...MOT...LOC 0157Z 280DEG 38KT 3947 9179 

$$

MRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:19 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 17, 6:19 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
619 PM CDT Tue May 17 2022

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 158 PM CDT Tue May 17 2022

Focus of the short term is on the potential for strong to severe
thunderstorms overnight tonight into early Wednesday morning.
Southerly winds today are gradually bringing back more moisture
into the area, with this moisture return even more dramatic to our
west. Thunderstorms have already begun developing across Nebraska
and Iowa where this moisture return intersects with a frontal
boundary beneath a subtle shortwave trough aloft. These storms are
expected to organize into a broader convective system this evening
and push off to the southeast overnight tonight. This will likely
begin moving into our forecast area from the northwest after
midnight and make it into the St Louis metro around 7AM. There's
still a good amount of uncertainty on how strong these storms will
be as they progress through our forecast area. The convective
complex on the whole will come with a large hail and damaging wind
threat. With the better instability to the west, the convective
system will likely be losing its punch as it moves east leading
to a lesser threat with time. The last of the remnant
thunderstorms moves into central and southern Illinois by around
10AM leaving most of the day dry across our area.

While the remnant convective system pushes to the east on Wednesday,
a boundary is expected to linger across southern Missouri. It's
possible that another round of thunderstorms could develop on this
boundary Wednesday afternoon and evening, although this is highly
dependent on how well the area can destabilize again after the
early morning activity. If thunderstorms do form they will find
themselves in a favorable environment for supercells with severe
weather a possibility. However, most models do not show
redevelopment occurring as the better synoptic forcing will be off
to the east.

Kimble

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 158 PM CDT Tue May 17 2022

High pressure crosses the area Wednesday night into Thursday with
the low level moisture making a gradual shift northward over the
course of the day Thursday. We will again find ourselves in a
strongly unstable air mass, however there does not appear to be a
significant forcing mechanism to help overcome the expected
capping inversion. As a result, we'll likely see a warm and dry
day on Thursday.

An upper trough moving through the Upper Midwest and Canada will
drive a cold front southeast out of the northern plains and into
our region. The general idea is that this front arrives in our
area on Friday, although some models are starting to hold back the
timing into Friday night or even Saturday. With the strongly
unstable air mass ahead of the front, another round of
thunderstorms is likely to develop in the vicinity of the front,
with the degree of severe weather threat largely dependent on the
timing of the front. If it moves through during the heat of the
day on Friday (or even Saturday) then a threat for strong to
severe storms looks likely. If it moves through during the
overnight hours, though, then the severe weather threat will be at
least somewhat subdued. One additional concern as the front moves
through is the potential for heavy rainfall. With moisture pooling
ahead of the front and the steering flow largely parallel to the
boundary, we could see storms producing heavy rainfall track
largely across the same areas leading to the possibility of flash
flooding.

Rainfall may linger behind the front on Saturday with much cooler
temperatures expected for the weekend. It's a refreshingly dry air
mass behind the front as well, so by Sunday dewpoints in the 40s
(or even 30s) will provide a nice break from the early season
humidity we have seen in recent weeks. The coolest day is likely
to be Sunday when temperatures will only make the upper 60s to
near 70 degrees despite lots of sunshine. Early next week we
start to get a southerly return flow slowly bringing warmer and
more humid air back into the area.

Kimble

&&

.AVIATION...  (For the 00z TAFs through 00z Wednesday Evening)
Issued at 607 PM CDT Tue May 17 2022

Currently, there is a cluster of strong/severe storms along the
MO/IA border north of Kirksville. These storms are weakening as
they push eastward, and are expected to continue to weaken over
the next few hours. I think the bulk of the precipitation will
pass north of UIN, but it does seems like at least a few showers
will impact the terminals. I'm thinking most of the thunder will
remain north of UIN.

After these storms move out, we're expecting another round of
showers and storms to move through the entire area overnight.
Confidence in these showers and storms impacting the terminals is
high, though shower and storm timing remains uncertain. I've kept
the tempo group for TSRA going at all terminals given the high
confidence in storms, but the timing will likely need to be
refined in subsequent forecasts. MVFR cigs are also expected at
UIN as these showers move into the area.

After the overnight showers and storms move out in the morning,
there is yet another chance for storms tomorrow afternoon. These
storms are much less certain to occur, so I've kept any mention
out of the TAFs.

BSH

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 17, 2:56 PM CDT, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
256 PM CDT Tue May 17 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-182000-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
256 PM CDT Tue May 17 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected late tonight into early Wednesday morning
across much of the area. Some of the storms could be severe,
especially across central Missouri, with large hail and locally heavy
rain the main threats. A few damaging wind gusts are possible as
well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low chance for thunderstorms on Wednesday. If they occur,
severe thunderstorms are possible.

There will be another chance of thunderstorms Friday into Friday
night with severe thunderstorms and flash flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight, mainly across central
Missouri.

Kimble

Nearby

Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.